Texas, 2017

Damaging Winds in Texas, June 30, 2017

June 30, 2017 · NWS OUN · 2 events in 2 counties and zones

Another line of storms formed along a cold front as it pushed into southern Oklahoma and western north Texas late on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Another line of storms formed along a cold front as it pushed into southern Oklahoma and western north Texas late on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 5:53 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 30, 5:53 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
653 PM CDT Fri Jun 30 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will bring large hail and strong wind gusts through
early Saturday over the southern half of Oklahoma. Overnight,
MVFR ceilings are expected until after sunrise Saturday over the
southern two- thirds of Oklahoma. After thunderstorms, winds will
light from northeast, then transitioning to southeast Saturday
afternoon.

&&

.PREV DISCUSSION... /issued 254 PM CDT Fri Jun 30 2017/

DISCUSSION...
Primary focus is in the short term with thunderstorm potential.
Other forecast challenges are or efforts to attempt to identify
periods where precipitation chances are greatest.

Latest visible satellite shows a complicated surface pattern with
several features that will be important to convective initiation
and evolution later today. 1.) Gravity waves/undular bores are
propagating away from the area deep into Texas from overnight
convection, 2.) Mid level feature focused midday convection over
eastern Oklahoma and extended westward into southwest Oklahoma.
Subsidence behind this was evident in the cumulus field over
southeast Oklahoma. The western end of this feature is near Hobart
and Altus. 3.) A remnant (albeit increasingly diffuse) outflow
boundary from overnight convection extends from near the Red River
over south-central Oklahoma west-northwestward into southwest
Oklahoma to near and just west of Lawton. 4.) A cold front
drifting southeastward across northern Oklahoma. The cold front
extended from near Perry to just south of Enid to near Elk City as
of early afternoon.

Some enhanced cumulus has been noted near the remnant outflow
boundary over southwest Oklahoma, but this is in an area that
should experience the least amount of synoptic forcing from the
approaching shortwave trough. Latest moisture channel satellite
imagery loop shows the shortwave trough moving from eastern
Colorado into western Kansas now. Given the fairly compact and
positively tilted nature of this shortwave, forcing for ascent may
be quite modest with weak mid-level height falls across the area
trending more neutral with further southwest extent.

Current thinking is that thunderstorms should form near and ahead
of the front, generally along and north of I-44. Initial
development will be in an environment with around 35 knots of 500
mb flow contributing to effective bulk shear of around 40 knots.
Although low level moisture was somewhat lower earlier owing to
convective overturning from morning MCS, upstream environment is
quite moist with PWAT values in excess of 1.5" and approaching
1.75". Moisture should contribute to moderate to strong
instability with MLCAPE in excess of 2,500 J/kg, and even higher
values further southwest across our Texas counties where diabatic
heating has been more extensive. Initial storms may exhibit at
least transient supercell characteristics and could be capable of
large (potentially significant) hail. Upscale growth will probably
occur throughout the evening and the wind threat will increase
across roughly the southern half of Oklahoma. Damaging winds will
become the primary threat fairly quickly as cold pool strengthens
and upscale growth occurs. Additionally, given the moist
environment and potential for some training of storms at least
initially, heavy rainfall amounts and flooding/flash flooding are
possible. This threat could decrease if cold pool is extensive
enough and storms accelerate southeast.

The forecast beyond tonight is still somewhat uncertain. Mid-level
height rises and no well defined boundary tomorrow should limit
convective development, but there still could be enough
destabilization for isolated storms primarily across southern
Oklahoma and western north Texas.

Convection should develop across the higher terrain of the Rockies
and Sangre De Christo mountains tomorrow evening and move eastward
across the southern/central High Plains and eventually could move
into western Oklahoma. This would be more likely if cold pool
development is fairly extensive. Our environment should be
unstable enough to sustain convection (albeit probably in a
weakened state) into the night. We have increased precipitation
probabilities across the northwest portion of the area. Storms
may linger into early Sunday. Generally low probabilities were
retained into early next week. Over the next couple of days we
will be able to better refine next week's forecast.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  69  88  71 /  50  60  20  40
Hobart OK         95  69  88  71 /  30  50  10  40
Wichita Falls TX  98  72  89  72 /  30  60  20  20
Gage OK           89  62  85  68 /  20  20  10  50
Ponca City OK     84  65  87  69 /  70  30  10  30
Durant OK         91  72  88  73 /  70  70  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/06/06
Hazardous weather outlook, Jun 30, 2:06 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 PM CDT Fri Jun 30 2017

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 PM CDT Fri Jun 30 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and tonight across portions of southern Oklahoma and north Texas.
There is also a Slight Risk north and west of the Enhanced Risk
including central and southwestern Oklahoma and additional
portions of north Texas.

.Location...
The Enhanced Risk is generally east of a line from Archer City
Texas to Snyder Oklahoma, and south of a line from Snyder to
Norman to Holdenville.

The Slight Risk is north and west of the Enhanced Risk, and is
generally east of a line from Knox City Texas to Hollis and Elk
City Oklahoma, and south of a line from Elk City to Clinton to
Okarche to Chandler.

.Timing...
4 PM through 1 AM.

.Impacts...
Winds up to 80 mph.
Golf ball size hail.
Flooding rain will also be a possibility.

.Discussion...
Storms are expected to develop late this afternoon and tonight
near a slow moving cold front and possibly near a lingering
outflow boundary across southern Oklahoma left over the area from
the morning showers and thunderstorms. Some severe storms will be
possible late this afternoon and through the evening with large
hail and damaging winds. Heavy rain that could lead to flooding
will also be a concern tonight.

Showers and thunderstorms will remain possible from midnight to
sunrise, but the severe potential is expected to diminish late
this evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations from late
afternoon into part of the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again Saturday and Sunday
across parts of Oklahoma and north Texas. Heavy rain and localized
flooding will be possible again on Saturday. Storm chances will
resume Monday night, and continue through Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 30, 6:24 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
724 PM CDT FRI JUN 30 2017

OKZ031-032-042-010100-
Pontotoc OK-Hughes OK-Seminole OK-
724 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc...western
Hughes and southern Seminole Counties Until 800 PM CDT...

AT 722 PM CDT, strong thunderstorms were along a line extending from
4 miles south of Bearden to near Wewoka to near Konawa, moving east
at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3503 9621 3481 9642 3475 9677 3499 9678
      3513 9657 3533 9645 3529 9644 3528 9606
TIME...MOT...LOC 0022Z 263DEG 7KT 3528 9641 3514 9649 3496 9675

BRB
Local storm report, Jun 30, 6:27 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             ALTUS                   34.65N 99.33W
06/30/2017  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

            AT CITY HIGH SCHOOL.

&&

JP
Local storm report, Jun 30, 6:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     5 ENE WALTERS           34.39N 98.23W
06/30/2017                   COTTON             OK   TRAINED SPOTTER

            MANY POWER LINES DOWNED.

&&

JP
Local storm report, Jun 30, 6:33 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             ALTUS                   34.65N 99.33W
06/30/2017  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

&&

JP
Local storm report, Jun 30, 7:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     4 W CORUM               34.36N 98.17W
06/30/2017                   COTTON             OK   AMATEUR RADIO

            MULTIPLE POWER POLES DOWNED.

&&

JP
Local storm report, Jun 30, 7:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             CHICKASHA               35.05N 97.94W
06/30/2017  E2.75 INCH       GRADY              OK   PUBLIC

            RELAYED BY KOKH TV.

&&

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilbarger

When
June 30, 7:15 PM CST
Where
Wilbarger County, 0.57 mi W of Vernon Wilbarger Arp
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
34.220, -99.290

Thunderstorm Wind, Wichita

When
June 30, 7:55 PM CST
Where
Wichita County, 3.45 mi S of Wichita Falls
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
33.860, -98.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710850, 710851.